Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 247, NWS Amarillo, TX

August 17, 2017Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 17, 2017, 5:54 PM CDT for Dallam County, Hartley County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 5:54 PM CDT (22:54 UTC)
Expired
Aug 17, 2017, 7:00 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 107 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS54 KAMA 172254
SVRAMA
TXC111-205-180000-
/O.NEW.KAMA.SV.W.0247.170817T2254Z-170818T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
554 PM CDT THU AUG 17 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dallam County in the Panhandle of Texas...
  Northeastern Hartley County in the Panhandle of Texas...

* Until 700 PM CDT

* At 554 PM CDT, a severe thunderstorm was located 12 miles west of
  Hartley, or 12 miles southwest of Dalhart, moving northeast at 20
  mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect some tree damage. Damage is likely to mobile 
           homes, roofs, and outbuildings. Hail damage to vehicles 
           is expected. 

* Locations impacted include...
  Dalhart, Hartley and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3578 10261 3599 10280 3639 10218 3592 10217
TIME...MOT...LOC 2254Z 233DEG 18KT 3590 10261 

HAIL...1.25IN
WIND...70MPH
 
$$

MJG
4 follow-up statements
802 
WWUS54 KAMA 172305
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
605 PM CDT THU AUG 17 2017

TXC111-205-180000-
/O.CON.KAMA.SV.W.0247.000000T0000Z-170818T0000Z/
Dallam TX-Hartley TX-
605 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES...

At 605 PM CDT, a severe thunderstorm was located 9 miles south of
Dalhart, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Dalhart, Hartley and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3580 10254 3603 10274 3639 10218 3592 10217
TIME...MOT...LOC 2305Z 233DEG 18KT 3593 10255 

HAIL...0.75IN
WIND...60MPH
 
$$

MJG
575 
WWUS54 KAMA 172320
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
620 PM CDT THU AUG 17 2017

TXC111-205-180000-
/O.CON.KAMA.SV.W.0247.000000T0000Z-170818T0000Z/
Dallam TX-Hartley TX-
620 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES...

At 619 PM CDT, a severe thunderstorm was located over Dalhart, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. 

Locations impacted include...
Dalhart and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3593 10260 3607 10268 3639 10218 3592 10217
TIME...MOT...LOC 2319Z 243DEG 29KT 3603 10253 

HAIL...1.00IN
WIND...60MPH
 
$$

MJG
486 
WWUS54 KAMA 172336
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
636 PM CDT THU AUG 17 2017

TXC111-205-180000-
/O.CON.KAMA.SV.W.0247.000000T0000Z-170818T0000Z/
Dallam TX-Hartley TX-
636 PM CDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN DALLAM AND NORTHEASTERN HARTLEY COUNTIES...

At 635 PM CDT, a severe thunderstorm was located 4 miles east of
Dalhart, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 

Locations impacted include...
Dalhart and Conlen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 10255 3606 10254 3639 10218 3592 10217
TIME...MOT...LOC 2335Z 235DEG 18KT 3607 10244 

HAIL...0.75IN
WIND...60MPH
 
$$

MJG
602 
WWUS54 KAMA 172350
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
650 PM CDT THU AUG 17 2017

TXC111-205-180000-
/O.EXP.KAMA.SV.W.0247.000000T0000Z-170818T0000Z/
Dallam TX-Hartley TX-
650 PM CDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAM AND
NORTHEASTERN HARTLEY COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3598 10255 3606 10254 3639 10218 3592 10217
TIME...MOT...LOC 2350Z 233DEG 18KT 3611 10238 

$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:37 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 17, 4:37 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
437 PM CDT Thu Aug 17 2017

.DISCUSSION...

A shift from the recent exceptionally wet pattern to a somewhat
drier (but not completely dry) pattern is underway as weaker and
more backed upper flow is expected Sat through Mon. As is usually
the case though, it will be difficult to break this pattern and
models are now hinting at a possible return to northwest flow as
early as Tuesday or Wednesday of next week.

Tonight through Friday night...A slight chance for a bit of severe
weather will be evident across the western half of the combined
Panhandles this afternoon and this evening. Just enough effective
shear could combine with upwards of 2500 J/kg MLCAPE to allow for a
bit of quasi-organized convection.  The best chance for anything
severe will be now through 9 PM. Another round of non-severe storms
may breeze through the area after midnight. Similar degrees of CAPE
but likely a little less shear will be noted tomorrow with the best
environment for a few strong storms probably in the eastern half of
the TX Panhandle.

Saturday and Sunday...These days will be more dry than wet. However,
given that most of the models are mixing dewpts out to the low to
mid 50s which just probably ain't happenin' over this wet
ground...decided to leave some token 20 pops in the aft/evening
hours both days.

Monday (eclipse day)...A shortwave in SW flow will bring with it
some good monsoonal moisture and likely result in extensive mid and
high cloud cover (not looking great right now for the eclipse).
Could also see some showers with this wave, especially in the west.

Tuesday and Wednesday...A cold front is progged by the ECMWF and GEM
to cross the area and hang up somewhere in the southern Panhandles.
Have thrown out the GFS solution for the most part as it shows
nothing of a front.  Moisture/mass convergence near the front should
be enough to provide a bit higher precip chcs Tue and Wed
supposing the ECMWF and GEM are the right models.

Temperatures...Temps throughout the next 7 days should be right
around normal for this time of year.

&&
Simpson

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  91  66  92  67 /  30  20  20  20  20
Beaver OK                  68  96  66  98  71 /  30  30  20  20  20
Boise City OK              63  90  62  91  64 /  30  20  10  20  20
Borger TX                  69  94  68  94  71 /  30  20  20  20  20
Boys Ranch TX              66  93  65  93  68 /  30  20  20  20  20
Canyon TX                  66  91  65  92  67 /  30  20  20  20  20
Clarendon TX               68  93  69  94  69 /  30  20  30  10  10
Dalhart TX                 64  92  64  92  66 /  30  20  20  20  20
Guymon OK                  66  94  65  95  68 /  30  20  20  20  20
Hereford TX                66  91  65  91  67 /  30  20  20  20  20
Lipscomb TX                69  95  68  95  71 /  30  30  30  20  20
Pampa TX                   68  93  67  93  68 /  30  20  20  20  20
Shamrock TX                69  94  69  95  70 /  30  20  30  10  10
Wellington TX              70  96  70  97  71 /  30  20  30  10  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/9
Hazardous weather outlook, Aug 17, 4:16 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
416 PM CDT Thu Aug 17 2017

OKZ001>003-TXZ001>020-181200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
416 PM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe storms are possible this evening and into the
overnight hours across the Panhandles. Wind and hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across portions of the Oklahoma
and Texas Panhandles Friday through Wednesday. A few storms that
develop during this time frame may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, heavy rainfall may accompany thunderstorms, which could
result in localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this evening.

In the hours before

Special weather statement, Aug 17, 4:23 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
423 PM CDT THU AUG 17 2017

TXZ011-172215-
Oldham TX-
423 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM COUNTY UNTIL
515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Glenrio, or 24 miles south of Nara Visa, moving
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3538 10304 3551 10285 3528 10270 3518 10295
      3518 10304
TIME...MOT...LOC 2123Z 235DEG 18KT 3526 10305

MJG
Special weather statement, Aug 17, 5:09 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
509 PM CDT THU AUG 17 2017

TXZ011-016-172300-
Deaf Smith TX-Oldham TX-
509 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTH
CENTRAL DEAF SMITH COUNTIES UNTIL 600 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Glenrio, or 23 miles west of Vega, moving east at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3515 10291 3528 10291 3530 10253 3500 10253
TIME...MOT...LOC 2208Z 276DEG 12KT 3520 10284

MJG
Special weather statement, Aug 17, 5:16 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT THU AUG 17 2017

TXZ002-172300-
Sherman TX-
516 PM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN COUNTY UNTIL 600
PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Stratford, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3623 10204 3638 10206 3649 10197 3649 10164
      3621 10163
TIME...MOT...LOC 2216Z 259DEG 12KT 3631 10195

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:23 PM CDTSpecial Weather StatementAMAOldham52 min
Aug 17, 5:09 PM CDTSpecial Weather StatementAMADeaf Smith51 min
Aug 17, 5:16 PM CDTSpecial Weather StatementAMASherman44 min
Aug 17, 5:43 PM CDTSevere Thunderstorm WarningAMASherman77 min
Aug 17, 6:48 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Sherman72 min
Aug 17, 6:53 PM CDTSpecial Weather StatementAMARandall52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.